Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 123, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 26, 1998, 1:27 AM EDT for Roscommon County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 1998, 1:27 AM EDT (05:27 UTC)
- Expired
- Jun 26, 1998, 2:30 AM EDT
- In force
- 63 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Roscommon County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 5.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
017 WUUS1 KAPN 260529 RRA SVRAPN MIC143-260630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 127 AM EDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROSCOMMON COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 230 AM EDT * AT 125 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF HOUGHTON LAKE MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... HOUGHTON LAKE BY 132 AM EDT ST HELEN BY 141 AM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NORCROSS/SPRIGGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:55 AM EDT, 13 hours 32 minutes earlier.
Area forecast discussion, Jun 25, 11:55 AM EDT, 13 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1154 AM EDT THU JUN 25 1997 WILL MAKE COSMETIC CHANGES TO NRN LWR/ERN UPR ZONES FOR THE AFTN. DYING NOCTURNAL CONVECTION/THINNING CLD DEBRIS ALREADY NOTED ON STLT IMAGES AND WITH RECENT OBS. WILL ADJUST TEMPS AS NECESSARY...THO IT APPEARS ONGOING FCST IS FINE. OBVIOUS CONCERN TDA WILL BE WITH SVR WX. MODIFIED 12Z KAPX SOUNDING VERY IMPRESSIVE AS FAR AS SFC BASED INSTBY AND (ESP) WITH SHEAR PROFILE. MODIFIED CAPES (ASSUMING 88/68 REGIME) PEAK AT 3000-3500 J/KG...WITH LI'S AROUND -9...SWEAT AT 389...TT'S AT 50...AND SHOWALTER INDEX OF -2. MOST IMPRESSIVE IS SHEAR PROFILE/SR HELICITY ASSUMING A STORM MOTION CLOSE TO 850-500 MB AVE WIND (260 AT 40 KTS)...SR HELICITIES OF 306 IN 0-2KM LYR AND AROUND 350 IN 0-3KM LYR. CERTAINLY HAVE TO WATCH THE SRN PTNS OF NRN LWR (ALONG-SOUTH OF M-32) THIS AFTN AS THIS REGION SHOULD HEAT UP QUITE NICELY. UPR SUPPORT ONCE AGAIN NOTED...WITH GOOD 500 MB JET CORE OF 50-55 KTS MOVING IN ALONG WITH SOME UPR LVL DIVERGENCE DUE TO PDVA AND FVRBL POSITIONING UNDER UPR LVL JET CORES...ONLY TDA IT APPEARS AS IF IT WILL BE MORE FROM RIGHT ENTRANCE FORCING OF JET SPEED GRADIENT TO THE NORTH. HUtRLEY
In the hours before
Local storm report, Jun 25, 9:52 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 PM EDT THU JUN 25 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 2 NE KALKASKA MI TORNADO
06/25/98 KALKASKA
0823 PM GAYLORD MI 70 MPH TSTM GUST
06/25/98 OTSEGO 5 MILES EAST OF GAYLORD 6
INCH LIMBS DOWN
0830 PM WATERS MI WIND DAMAGE
06/25/98 OTSEGO DOZEN LARGE OAKS 18-24
INCH DIAMETER SNAPPED OFFLocal storm report, Jun 25, 9:52 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 PM EDT THU JUN 25 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 2 NE KALKASKA MI TORNADO
06/25/98 KALKASKA
0823 PM GAYLORD MI 70 MPH TSTM GUST
06/25/98 OTSEGO 5 MILES EAST OF GAYLORD 6
INCH LIMBS DOWN
0830 PM WATERS MI WIND DAMAGE
06/25/98 OTSEGO DOZEN LARGE OAKS 18-24
INCH DIAMETER SNAPPED OFFSpecial weather statement, Jun 25, 10:14 PM EDT, 3 hours 13 minutes before
MIZ008-015>036-041-042-260700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1014 PM EDT THU JUN 25 1998 ...TWO WATCHES CONTINUE IN EFFECT FOR THE AREA... ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 1 AM EDT FOR THE FOLLOWING LOCATIONS... IN UPPER MICHIGAN ...CHIPPEWA AND MACKINAC COUNTIES IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... AND IOSCO COUNTIES. ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 3 AM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...GLADWIN AND ARENAC COUNTIES. SEVERAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA THROUGH THE OVERNIGHT HOURS. DUE TO THE WARM AND MUGGY AIR OVER THE AREA AND STRONG WINDS ALOFT THE ENTIRE SPECTRUM OF SEVERE WEATHER MAY ACCOMPANY THESE STORMS OVERNIGHT. HEAVY RAIN...NEARLY CONTINUOUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND EVEN TORNADOES MAY BE ASSOCIATED WITH THESE STORMS. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. HIRSCH
Special weather statement, Jun 25, 10:14 PM EDT, 3 hours 13 minutes before
MIZ008-015>036-041-042-260700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1014 PM EDT THU JUN 25 1998 ...TWO WATCHES CONTINUE IN EFFECT FOR THE AREA... ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 1 AM EDT FOR THE FOLLOWING LOCATIONS... IN UPPER MICHIGAN ...CHIPPEWA AND MACKINAC COUNTIES IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... AND IOSCO COUNTIES. ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 3 AM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...GLADWIN AND ARENAC COUNTIES. SEVERAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA THROUGH THE OVERNIGHT HOURS. DUE TO THE WARM AND MUGGY AIR OVER THE AREA AND STRONG WINDS ALOFT THE ENTIRE SPECTRUM OF SEVERE WEATHER MAY ACCOMPANY THESE STORMS OVERNIGHT. HEAVY RAIN...NEARLY CONTINUOUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND EVEN TORNADOES MAY BE ASSOCIATED WITH THESE STORMS. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. HIRSCH
Special weather statement, Jun 26, 1:05 AM EDT, 22 minutes before
MIZ008-015>036-041-042-260700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 105 AM EDT FRI JUN 26 1998 ...TORNADO WATCH EXPIRED FOR THE FOLLOWING LOCATIONS... IN UPPER MICHIGAN ...CHIPPEWA AND MACKINAC COUNTIES IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... AND IOSCO COUNTIES. ...A SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM HAS BEEN CANCELLED AT 1 AM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...GLADWIN AND ARENAC COUNTIES. SEVERAL LINES OF STRONG TO SEVERE THUNDERSTORMS MOVED ACROSS THE AREA THIS EVENING. THE TORNADO WATCH FOR MOST OF NORTHERN MICHIGAN HAS BEEN ALLOWED TO EXPIRE AT 100 AM EDT. A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM FOR GLADWIN AND ARENEAC COUNTIES HAS BEEN CANCELLED AT 100 AM. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN LOWER AND EASTERN UPPER THROUGH THE OVERNIGHT HOURS BUT NONE ARE EXPECTED TO BE SEVERE. HOWEVER... THESE STORMS MAY PRODUCE SMALL HAIL... GUSTY WINDS... VERY HEAVY RAIN AND FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AS THEY PASS OVERHEAD. IF THUNDERSTORMS APPROACH YOUR LOCALE MOVE INDOORS AWAY FROM WINDOWS AND DOORS AND STAY AWAY FROM ELECTRI>CAL APPLIANCES. DO NOT USE THE TELEPHONE WHILE THUNDERSTORMS ARE NEAR UNLESS YOU HAVE AN EMERGENCY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. KEITH
Special weather statement, Jun 26, 1:05 AM EDT, 22 minutes before
MIZ008-015>036-041-042-260700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 105 AM EDT FRI JUN 26 1998 ...TORNADO WATCH EXPIRED FOR THE FOLLOWING LOCATIONS... IN UPPER MICHIGAN ...CHIPPEWA AND MACKINAC COUNTIES IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... AND IOSCO COUNTIES. ...A SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM HAS BEEN CANCELLED AT 1 AM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...GLADWIN AND ARENAC COUNTIES. SEVERAL LINES OF STRONG TO SEVERE THUNDERSTORMS MOVED ACROSS THE AREA THIS EVENING. THE TORNADO WATCH FOR MOST OF NORTHERN MICHIGAN HAS BEEN ALLOWED TO EXPIRE AT 100 AM EDT. A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM FOR GLADWIN AND ARENEAC COUNTIES HAS BEEN CANCELLED AT 100 AM. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN LOWER AND EASTERN UPPER THROUGH THE OVERNIGHT HOURS BUT NONE ARE EXPECTED TO BE SEVERE. HOWEVER... THESE STORMS MAY PRODUCE SMALL HAIL... GUSTY WINDS... VERY HEAVY RAIN AND FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AS THEY PASS OVERHEAD. IF THUNDERSTORMS APPROACH YOUR LOCALE MOVE INDOORS AWAY FROM WINDOWS AND DOORS AND STAY AWAY FROM ELECTRI>CAL APPLIANCES. DO NOT USE THE TELEPHONE WHILE THUNDERSTORMS ARE NEAR UNLESS YOU HAVE AN EMERGENCY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. KEITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:08 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 62 min |
| Jun 25, 8:12 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan | 63 min |
| Jun 25, 8:17 PM EDT | Tornado Warning | APX | Kalkaska | 63 min |
| Jun 25, 8:21 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 64 min |
| Jun 25, 8:30 PM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 65 min |
| Jun 25, 8:47 PM EDT | Tornado Warning | APX | Crawford | 48 min |
| Jun 25, 8:51 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 64 min |
| Jun 25, 8:55 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 65 min |
| Jun 25, 9:05 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 60 min |
| Jun 25, 9:26 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 64 min |
| Jun 25, 10:04 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 46 min |
| Jun 25, 10:40 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 65 min |
| Jun 25, 10:43 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 62 min |
| Jun 25, 11:17 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 48 min |
| Jun 25, 11:26 PM EDT | Tornado Warning | APX | Ogemaw | 49 min |
| Jun 25, 11:31 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 64 min |
| Jun 25, 11:41 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 49 min |
| Jun 26, 12:28 AM EDT | Tornado Warning | APX | Iosco | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.